New Mexico, 2013Flash Flood in New Mexico, September 11, 2013
September 11, 2013 · NWS MAF · 1 event in 1 county or zone
An upper level low was over northern Arizona, and the circulation around the low brought in low level moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the region providing additional lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over northern Arizona, and the circulation around the low brought in low level moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the region providing additional lift. This lift and good moisture supply allowed for flash flooding to develop across southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 4:29 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 11, 4:29 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Wed Sep 11 2013
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers with isolated thunderstorms will continue to affect CNM over
the next few hours. HOB may be impacted by a few showers as well.
Showers and thunderstorms are also possible for mainly these two
terminals through the early morning hours Thursday. MVFR ceilings
are possible across the area Thursday morning. Southeast winds will
decrease in intensity over the next couple of hours. Winds will
again become stronger and gusty by Thursday afternoon.
&&
PREV DISCUSSION... /ISSUED 143 PM CDT Wed Sep 11 2013/
.DISCUSSION...
Today focus continues to be on heavy rain potential across the w,
mainly from the Davis to GDP Mtns and into SE NM. 3h Streamlines
indicate upper level divergence maximized with convective genesis
area INVOF El Paso City. Some breaks in clouds noted on visible
imagery across the Trans Pecos and expect that coverage will be on
the increase these next several hours. Precipitable water is high,
about 170% of normal across the wrn CWFA. Steering flow is strong
enuf for cells to move, but pattern is favorable for SHRA/TSRA to
repetitively move across the same areas, and thus there the
potential for local heavy rain and flooding/flash flooding. Also
heavy rain that falls in the Sacramento Mtns may eventually result
in flooding of low water crossings along Rio Penasco (DAYN5) and
Fourmile Draw (LKWN5). Across the PB scattered PoPs still look good
today, especially if breaks in low clouds occur. Will hold onto to
scattered PoPs across the w overnight with local heavy rain. Across
the plains SHRA will mostly be tied to diurnal heating cycle.
Thursday mid level ridge will become more an influence and push mid
level moist axis back to the w and thus PoPs will decrease across
the mtns. A few SHRA may track across the PB Thursday PM with a trof
moving wwd. A weak front will try to backdoor into the N-NE CWFA
Friday PM which would increase PoPs there. For now will wait for
more evidence of frontal boundary before making substantial changes.
Saturday will be interesting wrt PoPs. NAM12/Canadian bring a well
defined shrtwv from the SE-NW and into/thru the central PB.
Initially we will quietly bump up PoPs into Isold/slight chance for
Saturday for the PB. SHRA/TSRA will have a chance to increase across
the mtns into Sunday with moist axis and weakness/shear axis in
bifurcated mid level ridge. This may develop ewd into Tue/Wed as mid
level wlys attempt to push this axis farther ewd. Temperatures thru
this forecast cycle are mostly from just below normal to just above.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 90 67 89 / 20 10 10 10
BIG SPRING TX 73 90 69 90 / 20 10 10 10
CARLSBAD NM 69 89 68 90 / 40 20 10 10
DRYDEN TX 73 90 72 91 / 20 10 10 10
FORT STOCKTON TX 70 90 68 91 / 20 10 10 10
GUADALUPE PASS TX 65 81 62 83 / 40 30 10 10
HOBBS NM 68 89 66 88 / 30 10 10 10
MARFA TX 63 81 59 83 / 30 10 10 10
MIDLAND INTL AIRPORT TX 70 91 68 90 / 20 10 10 10
ODESSA TX 70 90 68 90 / 20 10 10 10
WINK TX 72 93 69 92 / 30 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 11, 11:20 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT WED SEP 11 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT WED SEP 11 2013 /1220 PM MDT WED SEP 11 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT ACROSS ALL AREAS...ESPECIALLY AREAS WEST OF THE PECOS
RIVER. MOISTURE LEVELS WILL BE HIGH AND HEAVY RAIN WILL BE
POSSIBLE. SOME STORMS MAY MOVE ACROSS THE SAME AREAS THAT SAW
RAINFALL THE PAST FEW DAYS INCREASING THE POTENTIAL FOR FLOODING
OR FLASH FLOODING IN THE MOUNTAINS. STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL TO FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON
FOR MAINLY THE GUADALUPE MOUNTAINS. ISOLATED ACTIVITY WILL BE
POSSIBLE ALONG AND WEST OF A SEMINOLE TO PECOS TO LAJITAS LINE.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- September 11, 6:15 PM MST to 7:00 PM MST
- Where
- Eddy County, 0.41 mi WSW of Carlsbad to 0.45 mi SW of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.417, -104.236
Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. At least one foot of water was running over Tansill Road in south Carlsbad. The street was barricaded as a result of the flooding. The cost of damage is a very rough estimate since no damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476028.